Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

April 6, 2005Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 6, 2005, 4:36 AM CDT for Lyon County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 4:36 AM CDT (09:36 UTC)
Expired
Apr 6, 2005, 5:00 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060936
SVRFSD
IAC119-061000-
/O.NEW.KFSD.SV.W.0003.050406T0936Z-050406T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 AM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWEST IOWA

* UNTIL 500 AM CDT

* AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROCK RAPIDS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGE...LITTLE ROCK AROUND 500 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR HAIL UP TO NICKEL SIZE...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587

$$
 JH
2 follow-up statements
000 
WWUS53 KFSD 060952
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CDT WED APR 6 2005

IAC119-061005-
/O.CON.KFSD.SV.W.0003.000000T0000Z-050406T1000Z/
LYON IA-
452 AM CDT WED APR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CDT FOR 
EASTERN LYON COUNTY...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES 
EAST OF ROCK RAPIDS TO 5 MILES WEST OF GEORGE...MOVING SOUTHEAST AT 
10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GEORGE AROUND 500 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...VERY HEAVY RAIN AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587

$$
 JH
000 
WWUS53 KFSD 060959
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT WED APR 6 2005

IAC119-061010-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-050406T1000Z/
LYON IA-
458 AM CDT WED APR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY EXPIRES 
AT 500 AM CDT...

THE WARNING HAS EXPIRED. THE STORM NO LONGER APPEARS CAPABLE OF 
PRODUCING NICKEL SIZE HAIL.  HOWEVER...VERY HEAVY RAIN WILL BE 
POSSIBLE AS THE STORM MOVES ACROSS EASTERN LYON COUNTY THROUGH 530 
AM CDT.

LAT...LON 4350 9623 4326 9634 4326 9595 4350 9587

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 6, 3:50 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT WED APR 6 2005

.DISCUSSION...
CUT OFF STACKED UPPER LOW OVER CENTRAL OKLAHOMA TAKING ITS TIME
VACATING THE AREA RESULTING IN SCATTERED SHOWERS WITH EMBEDDED
THUNDERSTORMS IN A LINE FROM KMWM TO KFSD TO KYKN. CLOUD TOPS
WARMING ACROSS THE AREA...AND AS A RESULT ANTICIPATE STORMS TO FALL
APART AS UPPER LEVEL LOW INCHES OFF TO THE EAST. AS THE DAY
PROGRESSES...EXPECT SKIES TO BECOME MOSTLY CLEAR...ESPECIALLY IN THE
WEST. THIS WILL RESULT IN DECENT MIXING ALLOWING STRONGER WINDS
ALOFT TO REACH THE SURFACE. WINDS FAIRLY UNIDIRECTIONAL OUT OF THE
NORTH WITH 20 TO 25 KNOTS AT 925 MB AND 30 TO 35 KNOTS AT 850 MB.
THESE SPEEDS WILL RESULT IN VALUES BELOW ADVISORY CRITERIA...BUT
CONDITIONS WILL STILL BE BREEZY. SKIES WILL BECOME PRISTINE TONIGHT
AND REMAIN SO ON THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA.
WARMED TEMPERATURES UP A FEW DEGREES ON THURSDAY WITH GRASSES STILL
DORMANT. WITH THAT SAID...STILL LIMITED THE EXTENT OF THE WARM UP
WITH SOUTH TO SOUTHEAST FLOW AS THESE DIRECTIONS ARE NOT AS
FAVORABLE FOR SIGNIFICANT MIXING. KEPT LOW TEMPS ABOVE AVERAGE BOTH
THURSDAY AND FRIDAY NIGHTS AS LOW LEVEL JET FORMS OVER THE AREA
AHEAD OF A COLD FRONT THAT ATTEMPTS TO MOVE THROUGH THE AREA ON
SATURDAY. PARENT LOW PRESSURE SYSTEM OVER MANITOBA WEAKEN
SIGNIFICANTLY ON SATURDAY AS SECOND LOW PRESSURE SYSTEM UNDERGOES
STRONG CYCLOGENESIS ON THE LEE SIDE OF THE ROCKIES IN EASTERN
COLORADO. SYSTEM IN COLORADO FORMS ON THE NORTHERN EDGE OF THE
SOUTHERN BRANCH OF THE JET AND AS A RESULT IS IN NO HURRY TO MOVE
EAST. THEREFORE...KEPT POPS FROM LATE ON SUNDAY THROUGH TUESDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT
Hazardous weather outlook, Apr 5, 7:00 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE APR 05 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
700 PM CDT TUE APR 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A
YANKTON SOUTH DAKOTA...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE. A
FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL. THE TIMEFRAME OF CONCERN WILL BE ABOUT FROM 7 PM CDT TO 10 PM
CDT THIS EVENING. AT THIS TIME...WINDS ALOFT DO NOT APPEAR TO
SUPPORT A DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Apr 6, 12:54 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             1 N VERMILLION          42.80N 96.93W
04/06/2005  0.75 INCH        CLAY               SD   TRAINED SPOTTER

&&

JHACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:17 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux28 min
Apr 6, 7:43 AM CDTFlash Flood WarningFSDClay92 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.